Do you recognise this adverse drug reaction?

Hint: The patient is being treated for rosacea

A 58-year-old male with a history of rosacea presents with blue-black discoloration on his neck and face that worsens after sun exposure. 
What drug is the most likely cause of this reaction? 

  • Silver sulfadiazine
  • Azelaic acid
  • Amiodarone
  • Minocycline

You can check your answer under the image

neck discolouration

Image credit: @SwoleDoc.
Answer: Minocycline

Minocycline is a tetracycline derivative that is used to treat bacterial infections of the respiratory tract, skin, genital, and urinary systems.

It is commonly used to control skin conditions such as rosacea and acne. Minocycline turns black when oxidised, and its lipophilic properties can allow it to become concentrated in the skin, nails, bones, thyroid, eyes or mouth. 

Treatment of minocycline-induced hyperpigmentation includes sun protection, discontinuation of the drug or laser treatment.

To see more images like this, see Figure1